Announcement

Collapse
No announcement yet.

Help/advice needed..

Collapse
X
  •  
  • Filter
  • Time
  • Show
Clear All
new posts

  • Help/advice needed..

    Hi All!

    I've just found this forum after trawling through various sites about eye conditions, having been told I may be a contender for DES. Anyhow, having spent a bit of time reading through the posts here and info on other sites about DES, I not so sure that that's what I seem to be suffering from.

    Anyway, to cut a long story short ('ish!) about three years ago I first started to notice a reddening of the whites of my eyes. This seemed to start after working more intensely with computer screens for a number of years, but would only become apparent at first after having a few beers. It was downhill from there and the redness became increasingly evident in the mornings when I woke, whilst driving, whilst in pressure situations such as meetings and presentations and when I experienced temperature changes such as sitting in front of an open fire. I went to the docs who told me it must be an allergy, she gave me something for this, but it had no effect. I then stumbled upon some eye drops which were designed to alleviate bloodshot and red eyes. This did the job for a while, until I realised that prolonged and continiuous usage was, if anything, making the situation worse. Socially it was an absolute nightmare for me as at the age of 29 (then), I was having to head off home early at the onset of this reddening.

    However, I've just been fortunate to have had the last year or so away from work travelling around the world. Almost immediately after stopping using a screen on a daily basis, things improved. After a short time, I was having no problems with my eyes in any of the situations mentioned above (other than driving for some reason, which remained a constant) and I thought the situation had cleared up.

    Well that was all great at the time and like most good things, has had to come to an end. So I've only been back at work (yes, with the screen!) for less than three weeks and the damn thing seems to be starting up all over again - reddening in the morning, whilst drinking alchohol etc etc. I really can't bear the prospect of this happening again, so have decided to act immediately, getting what I can from the web and arranging to see a specialist in a few weeks.

    The thing that's confusing me is that I have no other DES symptoms other than the reddening in the eyes - no blurred vision, no itching, no dryness, no pain etc and from reading what I have about DES, it seems you either have it or you don't, so I can't reason that taking a computer screen out of the equation could be the sole catalyst for it disappearing for the last 12 months..

    Apologies for all the rambling, but I suppose I'm wondering if anyone else has had a similar experience to myself and if so, do they have any suggestions on what it may be and what can be done?

    Thanks in advance

    David

  • #2
    Hi David! Welcome to Dry Eye Talk! Wow - travelling for a year - what a wonderful opportunity.

    Originally posted by david73
    The thing that's confusing me is that I have no other DES symptoms other than the reddening in the eyes - no blurred vision, no itching, no dryness, no pain etc
    Unusual maybe but not unheard of.

    ... so I can't reason that taking a computer screen out of the equation could be the sole catalyst for it disappearing for the last 12 months..
    Actually, it makes a lot of sense to me that the computer would be the catalyst for pushing you over the edge into a symptomatic state. Change of climate/environment might also play some role. But computer use IS directly related to tear film health, hence the prevalence of what's called "computer vision syndrome" or CVS. What makes the difference is that when you use a computer, your blink rate decreases DRAMATICALLY. This leads to increased evaporation of tears. It can then become a vicious cycle as your tear film becomes less adequate or destabilised. If you naturally have a less-than-perfect lacrimal or meibomian gland function, you'll notice the effects from computer use (as well as from allergies or irritants) more quickly. In fact, you might notice some improvement simply from practicing blinking more frequently at the computer. I used to have a sticky note on my computer reminding me to blink.

    I'm so glad you got off those vasoconstrictors relatively quickly. What you would really need if it is related to mild dry eye is probably an artificial tear product, either unpreserved or with a non irritating preservative. Actually one of the products we're about to launch (NutraTear) is pretty popular for CVS, and there are many products available in your local pharmacy (here's a list of examples). Separately, you should find out what your tear break-up time is which could indicate whether you can benefit from improving your meibomian gland function (that's what makes the lipid layer that seals in your tears). If you have a poor TBUT, lid therapy, flaxseed oil, or doxycycline might be possibilities to discuss with your doctor.
    Rebecca Petris
    The Dry Eye Zone

    Comment


    • #3
      David,

      I'm not an eye doctor, nor to I claim to have any real knowledge about much of anything. Your story interested me, however, as it reminded me of a friend of mine in high school who would get very red eyes when she would drive long distances. For you, it is obvious your monitor is the culprit.

      One thing came to mind in addition to what Rebecca mentioned. When I was a working gal and spent a fair amount of time in front of my computer, my boss suggested to me that I buy a protective screen that rested right over the top of my monitor. It reduced glare, brightness and ultimately eye strain. I reluctantly tried it and loved having it. Whenever I used a monitor that didn't have this "screen" over it, I was uncomfortable, much like when one adjusts to wearing sunglasses and finds that they simply cannot go without.

      For what it's worth, perhaps reducing some eye strain in this way would help alleviate your symptoms. Best of luck to you.

      Diana
      Last edited by dianat; 13-May-2005, 21:15.
      Never play leapfrog with a unicorn.

      Comment


      • #4
        Thanks for your advice folks!

        I've been using Hypromellose drops since the other day, no real effect as yet, but they say to give them a go for at least a month or so, so we'll see..

        Something else worth mentioning is that it really only tends to effect one of my eyes. This one was diagnosed as a lazy eye in my youth, so I wonder if that has any bearing? The other eye does suffer the problem, but not anywhere near as badly as the other.

        I've tried using a screen to shield some of the glare in the past, but this didn't really seem to have much of an effect, though I'm wearing sunglasses whilst working as a precaution all the same..

        I guess it's all really supposition until I can get to see the quack (that'll be the doc for those stateside!), so we''ll wait and see what happens.

        Oh and what about these vascoconstrictors? They sound fairly bad news from your tone, what's the story with them? Tempting though it has been to reach for them, I've managed to avoid so far..

        Thanks again

        David

        Comment

        Previously entered content was automatically saved. Restore or Discard.
        Auto-Saved
        Smile :) Biggrin :D Wink ;) Rolleyes :rolleyes: Tongue :p Cool :cool: Redface :o Confused :confused: Eek :eek: Frown :( Mad :mad:
        x
        Insert: Thumbnail Small Medium Large Fullsize Remove  
        x

        Unconfigured PHP Module

        Collapse

        Working...
        X

        Debug Information